Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2003, 8:09 PM CDT for Emmons County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 13, 2003, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2630 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 140109 SVRBIS NDC029-140215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 807 PM CDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 915 PM CDT * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF WESTFIELD...OR ABOUT 50 MILES SOUTH OF BISMARCK...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTFIELD AT 835 PM CDT HAGUE AT 900 PM CDT LARGE HAIL AND WIND GUSTS TO 65 MPH SHOULD BE EXPECTED WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...GET INSIDE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTH DAKOTA. LAT...LON 4616 10059 4595 10049 4594 9988 4617 9989 $$ JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN JUL 13 2003 MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE CONVECTION GOING IN THAT REGION THIS AFTERNOON. A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT. THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION. SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON. .BIS...NONE. LEBLANG
Hazardous weather outlook, Jul 13, 4:46 AM CDT, 15 hours 23 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND EVENING. TURNER
In the hours before
Local storm report, Jul 13, 6:44 PM CDT, 1 hour 25 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM WASHBURN ND 60 MPH TSTM GUST
07/13/03 MCLEAN REPORTED BY FIRE AND
RESCUE. A FEW TREES DOWN.
NNNNLocal storm report, Jul 13, 7:05 PM CDT, 1 hour 4 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 5 N MERCER ND 1 INCH HAIL
07/13/03 MCLEAN REPORTED BY STORM
SPOTTER.
0657 PM 9 W MC CLUSKY ND 65 MPH TSTM GUST
07/13/03 SHERIDAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNSpecial weather statement, Jul 13, 7:10 PM CDT, 59 minutes before
BISWRKSPS TTAA00 KBIS DDHHMM NDZ001-002-009-010-017-033-041-044-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 710 PM CDT SUN JUL 13 2003 THE FAR WESTERN PORTION OF THE SEVERE THUNDERSTORM WATCH 739 HAS BEEN CANCELED. COUNTIES NO LONGER IN THE WATCH INCLUDE BURKE..MOUNTRAIL MCKENZIE..WILLIAMS..STARK..HETTINGER AND ADAMS. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MOST OF CENTRAL AND EASTERN NORTH DAKOTA. RSL
Local storm report, Jul 13, 7:12 PM CDT, 57 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 4 S TURTLE LAKE ND TORNADO
07/13/03 MCLEAN REPORTED BY PUBLIC.
EVENT DURATION 5
MINUTES. TORNADO LIFTED
AT 642 PM CDT. WHEAT
CROP DAMAGE. NO
STRUCTURAL DAMAGE.
NNNNLocal storm report, Jul 13, 7:31 PM CDT, 38 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM MAX ND .88 INCH HAIL
07/13/03 MCLEAN REPORTED BY PUBLIC.
HAIL BROKE WINDSHIELD.
NNNNLocal storm report, Jul 13, 7:41 PM CDT, 28 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM MC CLUSKY ND .88 INCH HAIL
07/13/03 SHERIDAN REPORTED BY PUBLIC.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 59 min |
| Jul 13, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 60 min |
| Jul 13, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 58 min |
| Jul 13, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 64 min |
| Jul 13, 10:35 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 55 min |
| Jul 14, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 61 min |
| Jul 14, 4:00 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 60 min |
| Jul 14, 5:16 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 59 min |
| Jul 14, 5:25 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 65 min |
| Jul 14, 6:25 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.